Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 140, NWS Columbia, SC

July 23, 2018Aiken County, Barnwell County, South Carolina; Burke County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jul 23, 2018, 6:32 PM EDT for Aiken County, Barnwell County, South Carolina; Burke County, Georgia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2018, 6:32 PM EDT (22:32 UTC)
Expired
Jul 23, 2018, 7:15 PM EDT
In force
43 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Burke County, GA, Aiken County, SC, Barnwell County, SC

The radar

The Charleston,SC radar (KCLX), 73 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1386 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

013 
WUUS52 KCAE 232232
SVRCAE
GAC033-SCC003-011-232315-
/O.NEW.KCAE.SV.W.0140.180723T2232Z-180723T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
632 PM EDT MON JUL 23 2018

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Northeastern Burke County in east central Georgia...
  Southwestern Barnwell County in central South Carolina...
  Southern Aiken County in central South Carolina...

* Until 715 PM EDT.

* At 632 PM EDT, a severe thunderstorm was located 8 miles west of
  Millett, or 10 miles south of Savannah River Site, moving northeast
  at 15 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Savannah River Site, Sardis, Snelling and Girard. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

In addition to significant wind damage, intense thunderstorm lines
can produce brief tornadoes, sometimes with little or no advance
warning. Move to an interior room or closet on the lowest floor of a
sturdy building.

Excessive cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways or
walk through high water.

&&

LAT...LON 3298 8184 3336 8170 3326 8142 3315 8150
      3316 8154 3310 8162 3307 8159 3307 8158
      3305 8157 3306 8156 3302 8158 3294 8172
TIME...MOT...LOC 2232Z 203DEG 11KT 3310 8167 

HAIL...0.88IN
WIND...60MPH
 
$$

RC
1 follow-up statement
867 
WWUS52 KCAE 232254
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
654 PM EDT MON JUL 23 2018

GAC033-SCC003-011-232315-
/O.CON.KCAE.SV.W.0140.000000T0000Z-180723T2315Z/
Burke GA-Barnwell SC-Aiken SC-
654 PM EDT MON JUL 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR NORTHEASTERN BURKE...SOUTHWESTERN BARNWELL AND SOUTHERN AIKEN
COUNTIES...

At 653 PM EDT, a severe thunderstorm was located near Millett, or 7
miles southeast of Savannah River Site, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Savannah River Site, Sardis, Snelling and Girard. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Excessive cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways or
walk through high water.

&&

LAT...LON 3298 8184 3336 8170 3326 8142 3315 8150
      3316 8154 3310 8162 3307 8159 3307 8158
      3305 8157 3306 8156 3302 8158 3294 8172
TIME...MOT...LOC 2253Z 221DEG 24KT 3316 8160 

HAIL...0.88IN
WIND...60MPH
 
$$

RC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:04 PM EDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 23, 3:04 PM EDT, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
304 PM EDT Mon Jul 23 2018

.SYNOPSIS...
A deep upper trough will remain over the E CONUS through late
this week. This will result in southerly flow pushing moisture
into the increasing moisture and chances of showers and
thunderstorms through next weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Showers and thunderstorms continue to develop and move through
the central and northern Midlands. A couple of the cells have
been strong producing gusty winds and hail up to one inch in
diameter. Rainfall rates have also been an issue with recorded
rates of 2.5 inches per hour. Main concern area over the next
couple of hours will be the downtown Columbia area as creeks and
drainage area have risen considerably with more rain upstream
moving into the area. Expect rain rates up to 2.5 inches per
hour through this evening with many locations seeing a quick
inch under the stronger cells. Convection will diminish this
evening and tonight with a few cells lingering and some
additional development as remaining outflow boundaries intersect
and generate new cells. Overnight lows will generally be in the
low 70s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
The upper level trough will remain just west of the forecast
area with southerly flow keeping plenty of moisture across the
region. This will combine with moderate instability to create
another round of showers and thunderstorms on Tuesday and into
Tuesday night. With PWAT values around 2.0 inches heavy rain
and localized flooding will continue to be a threat. The
highest coverage may be over the CSRA where moisture will be
higher and upper-level shear vorticity strongest.

The upper trough will remain over the Southeast through
Wednesday with surface low pressure in the Deep South. This
setup will direct moist, southerly flow into the forecast area.
PWAT values will be around 2.0 to 2.25 inches across much of
the Midlands and CSRA. Synoptic scale accent and abundant
moisture is expected to result in widespread showers and
thunderstorms, with the greatest coverage in the afternoon
around the time of peak heating. There is a marginal risk of
localized flooding during the period due to the large amount of
atmospheric moisture and moderate potential instability. Highs
will be in the upper 80s to around 90 degrees with overnight
lows in the low to mid 70s.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
On Thursday the models suggest the upper-level low will weaken
as mid-level ridging returns over the Southeast. This setup
supports a more climatological pattern of scattered, diurnal
convection and warming temperatures. A broad upper-level trough
will then move into the Great Lakes region with the associated
cold front sagging into the mid-Atlantic and stalling. At this
time it appears the front will remain north of the area.
Although it may serve as a focus for showers and thunderstorms
which propagate into the FA, increasing the chance for rainfall
near the end of the long term. Temperatures will be near or
slightly above normal through the period.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
VFR conditions for most of the TAF period with showers and
thunderstorms into tonight.

Thunderstorms have developed across the area along with heavy
rain. Numerous outflow boundaries across the area continue
developing new cells with activity expected into early tonight.
Some thunderstorms produced strong and gusty winds and hail up
to one inch in diameter along with rainfall up to 2.5 inches per
hour. Convection will diminish with sunset...however some cells
will persist into tonight with remaining outflow boundaries
generating some new cells.

EXTENDED AVIATION OUTLOOK...Increasing confidence in scattered
to numerous mainly afternoon and evening thunderstorms each day
along with late night/early morning fog/stratus possible.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 23, 3:59 AM EDT, 14 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
359 AM EDT Mon Jul 23 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-240800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
359 AM EDT Mon Jul 23 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Heavy rain and localized flooding are possible this afternoon and
evening. Cannot rule out a few strong or severe thunderstorms as well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heavy rain and localized flooding are possible Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 23, 2:56 PM EDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
256 PM EDT MON JUL 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     3 SW CHAPIN             34.13N 81.39W
07/23/2018                   LEXINGTON          SC   EMERGENCY MNGR

            REPORTED A TREE DOWN ON A HOME NEAR THE
            INTERSECTION OF LONG PINE ROAD AND JOHN
            KINARDS COURT.

&&

LCV
Local storm report, Jul 23, 3:27 PM EDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
327 PM EDT MON JUL 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     TSTM WND DMG     9 ESE FORT JACKSON      34.00N 80.74W
07/23/2018                   RICHLAND           SC   LAW ENFORCEMENT

            REPORTED TREES DOWN NEAR THE INTERSECTION OF
            OLD LEESBURG ROAD AND CONGRESS ROAD.

&&

LCV
Local storm report, Jul 23, 3:28 PM EDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
328 PM EDT MON JUL 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     TSTM WND DMG     2 SW GASTON             33.80N 81.12W
07/23/2018                   LEXINGTON          SC   LAW ENFORCEMENT

            REPORTED A TREE DOWN NEAR THE INTERSECTION
            OF CASSIDY ROAD AND ELLEN FALLAW ROAD.

&&

LCV
Local storm report, Jul 23, 4:12 PM EDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
412 PM EDT MON JUL 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 PM     TSTM WND GST     7 SSE FORT JACKSON      33.95N 80.84W
07/23/2018  M56 MPH          RICHLAND           SC   MESONET

            RICHLAND COUNTY MESONET RECORDED A WIND GUST
            OF 56 MPH AT HORRELL HILL.

&&

LCV
Special weather statement, Jul 23, 5:11 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Columbia SC
511 PM EDT MON JUL 23 2018

SCZ016-232145-
Chesterfield SC-
511 PM EDT MON JUL 23 2018

...Strong Thunderstorms Will Impact Portions of eastern Chesterfield
County Until 545 PM EDT....

At 510 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Chesterfield, or 15 miles west of Cheraw,
moving northeast at 15 mph.

  HAZARD...strong winds 45 to 55 mph, up to nickel sized hail and
           localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crop is possible. Damage to windshields is
           unlikely. Localized, minor flooding of low lying and poor
           drainage areas is also possible.

Some locations in the path of this storm include...
Cheraw, Chesterfield, Ruby, Patrick, Mount Croghan and McFarlan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.

&&

LAT...LON 3467 7987 3448 8006 3446 8010 3465 8030
      3481 8024 3481 7994 3476 7993 3473 7989
TIME...MOT...LOC 2110Z 204DEG 14KT 3469 8017

RC
Special weather statement, Jul 23, 6:18 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Columbia SC
618 PM EDT MON JUL 23 2018

GAZ077-SCZ035-232300-
Burke GA-Barnwell SC-
618 PM EDT MON JUL 23 2018

...Strong Thunderstorms Will Impact Portions of southeastern Burke
and southwestern Barnwell Counties Until 700 PM EDT....

At 618 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Sardis, or 17 miles north of Sylvania,
moving northeast at 20 mph.

  HAZARD...strong winds 45 to 55 mph, up to penny sized hail and
           localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crop is possible. Damage to windshields is
           unlikely. Localized, minor flooding of low lying and poor
           drainage areas is also possible.

Some locations in the path of this storm include...
Savannah River Site, Sardis and Girard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.

&&

LAT...LON 3295 8182 3295 8185 3321 8174 3329 8164
      3319 8142 3314 8146 3316 8154 3310 8162
      3307 8159 3306 8156 3304 8156 3291 8176
TIME...MOT...LOC 2218Z 207DEG 16KT 3300 8172

RC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:14 AM EDTSpecial Weather StatementCAEFairfield46 min
Jul 23, 12:05 PM EDTSpecial Weather StatementCAERichland40 min
Jul 23, 12:21 PM EDTSpecial Weather StatementCAELexington24 min
Jul 23, 12:29 PM EDTSevere Thunderstorm WarningCAEKershaw, Richland46 min
Jul 23, 12:31 PM EDTAreal Flood AdvisoryCAERichland3 hr
Jul 23, 12:51 PM EDTFlash Flood WarningCAEKershaw, Richland114 min
Jul 23, 1:05 PM EDTSevere Thunderstorm WarningCAELexington40 min
Jul 23, 1:52 PM EDTFlash Flood WarningCAELexington, Richland113 min
Jul 23, 1:52 PM EDTSevere Thunderstorm WarningCAERichland, Sumter38 min
Jul 23, 2:47 PM EDTAreal Flood AdvisoryCAERichland, Sumter118 min
Jul 23, 3:14 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Sumter46 min
Jul 23, 4:13 PM EDTAreal Flood AdvisoryCAECalhoun, Sumter2 hr
Jul 23, 4:33 PM EDTTornado WarningCAEClarendon, Sumter27 min
Jul 23, 5:11 PM EDTSpecial Weather StatementCAEChesterfield34 min
Jul 23, 5:21 PM EDTTornado WarningCAELee9 min
Jul 23, 5:48 PM EDTAreal Flood AdvisoryCAEChesterfield117 min
Jul 23, 6:02 PM EDTAreal Flood AdvisoryCAEAiken, Barnwell118 min
Jul 23, 6:18 PM EDTSpecial Weather StatementCAEBarnwell42 min
Jul 23, 7:05 PM EDTAreal Flood AdvisoryCAELexington115 min
Jul 23, 1:20 AM EDTAreal Flood AdvisoryCAELincoln115 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2018Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.